Michelle’s Story – Cipro Induced Lupus

Michelle Lupus

The diagnostic paperwork says, “Lupus – onset 3yrs ago: Triggered by Cipro use.”

 

Michelle’s story:

July 21st.2011 a day I will never forget. The day that I had my severe adverse reaction to Cipro.  The day prior I had went to my Dr.’s office because I felt the onset of a UTI, my children were in town and I didn’t want to be laid up in pain.

The Dr. asked me if I had taken Cipro before, I said “no.”

She then said to me really fast “If you feel pain in your arms let us know”. Then headed out to see the next patient.  I took 3 pills.. a dose and a half. An hour or so after my last pill I took I was so weak to lift my finger felt heavy.  My body ached everywhere. I then became so tired … It took my husband about 10 minutes to wake me up..to even get a reaction out of me.

Ever since then I have experienced heart racing, seizure, temporary hearing loss, stinging, burning, tingling, and numbing in my arms, legs, wrists ankles fingers shoulders…everywhere.  I have been up for hours at night crying in so much pain everywhere I just wanted to die.  So weak, exhausted. I have had loud ringing in my ears, my blood pressure has elevated to 140/100. I have never had high blood pressure. I am losing about 3 pouds a week. I have a huge loss of appetite.

I feel as though acid is running thru my veins and my body is burning inside.

These are just some of the things I have experienced , certainly not all.

Prior to Cipro I was active, loved to laugh, loved to go on walks. I smiled all the time. Now I am lucky if I can walk down 3 aisles at the store without stopping. It takes so much energy just to laugh.

Cipro has robbed me of me. Sucked everything out of me.

I didnt want my kids to have to deal with me in any kind of pain while they were here, I was doing the right thing by seeing the Dr.

What they ended up seeing was me in devistating pain, tears that will not stop and wondering if I was going to make it.

The Dr. didnt try anything else prior to giving me Cipro, didnt tell me that it had huge risks.. didnt even give me the option to choose.

I am forever scared of Dr.’s and they’re intent from now on.. never will I trust them.

I have told everyone I know to never take this , Those closest to me have seen the devistating effects of Cipro. For I have felt pain where I never knew pain existed..

My life has done a complete change.. the life I once had is gone. The mental anguish this has given me is beyond words..

everyday something new..the pain never stops.

Note – Three years after Michelle took Cipro she was diagnosed with Lupus.  Her paperwork stating that Lupus was brought on by Cipro is pictured above.

4 thoughts on “Michelle’s Story – Cipro Induced Lupus

  1. Pingback: Fluoroquinolones and Autoimmune Diseases – Unwanted Connections | Floxie Hope

  2. Hello Michelle,

    First of all, I’m so sorry to hear you went through such a severe reaction! I am a lupus patient who is just now discovering that I may have, instead or together, ongoing cipro toxicity. I have taken several courses of it (at least 3 I can remember/see in my chart) and levaquin once. Every time I took cipro it made me have a psychiatric meltdown, and it wasn’t till about a month after the final time that I had peripheral neuropathy (and was in the midst of getting diagnosed with lupus due to the multitude of other symptoms that overlap between the two.)

    The cipro toxicity was actually brought to my attention by a sympathetic and well-informed doctor at my university, who is passionate about getting the word out to patients and other doctors to make them respect the dangers of fluoroquinolones. He’s interested in writing up a case study on me, looking at whether I have only cipro toxicity or also lupus, and which treatments helped me. I am getting much better, almost back to normal, and maybe there’s hope for you too!

    It would be very helpful if we could get in touch with your doctor who diagnosed you with cipro-induced lupus (NOT the one who gave you the nightmare drug!) to figure out more for the case study. I hope that doctor you found that listened about the cipro when diagnosing the lupus is compassionate and that you might be able to develop trust for some doctors who really seek to help and do understand the horrors of cipro. If my doctor contacts your doctor, he/she would be made even more aware of cipro toxicity!

    Please write if you can share your doctor’s name or contact information. I wish you some relief someday, and I hope my case study will help make that possible!

    • Hi BTL,

      I’m the admin of this site and I have passed the message on to Michelle that your comment is here.

      Welcome to the world of being a “floxie.” I’m really sorry for everything that you’ve been through! I’m glad that you know what you’re dealing with though. Knowledge is power, as they say. There are lots of resources, as well as stories of hope and healing from FQ toxicity, on http://www.floxiehope.com. Hopefully you can find answers and community there.

      Your doctor sounds wonderful! Do you know if he has partnered with the Quinolone Vigilance Foundation (QVF) to help spread the word about the dangers of fluoroquinolones? Their site is http://www.saferpills.org.

      I run Floxie Hope and I would love to assist him in getting the word out as well. Maybe through the Floxie Hope Podcast (www.floxiehopepodcast.com)?

      Please let me know if I can help you through this journey.

      Best regards,
      Lisa

  3. I don’t know why I am only now seeing this. 2/25/2012 I went to bed after a long week looking forward to the weekend. I woke in the middle of the night with what I thought was bladder pain. It was bad and I felt very ill. My partner insisted on taking me to the ER, I don’t get this sick. Went to the ER, they did some tests and asked me some questions, they even asked me if I had tendon problems and I said yes. I was told that I had diverticulitis. (turns out later that was a probable) I went home we read directions and I started taking the 2 antibiotics I was given. I also took 1 Hydrocodone 5/500 that they prescribed. That night I had trouble sleeping but when I did I woke with a start because I had the worst pain in the trochanter area of my right hip all I could do was cry..the worst burning and searing pain I have ever felt. By the next day, I was a mess. I couldn’t walk, I couldn’t put words together, I had random pain all over, my ears were ringing,,,my recall is poor, the diverticulitis pain was gone everything else was a mess..couldn’t eat. My sense of smell was gone I smelled car exhaust all of the time, my eyes were affected. I was a mess..did some research and realized that Cipro was probably doing this so I stopped taking it..the downward spiral slowed but the damage was done. My Dr, who I called after the weekend did change the antibiotic but disagreed that it was Cipro. My life ended that weekend. I have not been able to return to work, I am better but I will never be the same. I was finally tested by a Dr for all of the autoimmune diseases and they all came back neg. So I had Fibromyalgia and gluten intolerance. Than I quit. Until last fall. I was sick..real sick so I am in another state and found another Dr. I now have diabetes 2 and have had 3 Pos. ANAs ..checked me for Lupus first 5 years ago and that’s where I am at now..although the Rheumatologist thinks that the Cipro could not be at fault. I am too tired to argue and I am limited to Drs where I am. I have almost every sign and symptom including more rare symptoms,
    Condensed and possibly hard to understand but WOW when that popped up on FB. Because prior to this I was very active, had a full+ time job as a HomeHealth Nurse in Austin Tx and loved life.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s